Nail Changes Due to Chemotherapy

Chemotherapy effects the skin, nails and lips. Nails may become darkened, yellow, brittle, or cracked, and may also develop lines or ridges. More detailed information is noted a few paragraphs below. Keep in mind each cancer patients’s reaction to treatment is different and that chemotherapy side effects to skin, nails and lips (dermatologic toxicities) may be severe, mild, or absent.

Additionally, because cancer treatment is administered in cycles (on and off over months) impaired healing and accumulated toxicities from previous treatment makes skin, lips and nails more vulnerable to subsequent damage.

Two groups of chemotherapy drugs are particularly prone to cause nail changes:
 Taxanes such as docetaxel and paclitaxel
 Anthracyclines such as doxorubicin, idarubicin and epirubicin.

Types of nail changes which may occur during and after chemotherapy include:
● Beau’s Lines horizontal depressions of the nail plate.
● Mee’s Lines white horizontal discoloration of the nail plate involving the entire nail width.
● Leukonychia white horizontal discoloration involving partial nail width.
● Onycholysis the separation or loosening of a fingernail or toenail from its nail bed.
● Onychodystrophy a malformation of the nail.
● Paronychia is a skin infection that occurs around the nails.

Paronychia (par’o·nych’i·al) is an infection of the soft tissue around a finger or toe nail. EGFR (epidermal growth factor receptor) inhibiting agents, are being increasingly used as anti-cancer therapy. However, these drugs can affect the epidermal receptors that are found in the skin and this leads to the  side effects (toxicities) experienced with these agents. These side effects include rash, paronychia, dry skin, breaks in the tissue (fissures) on the fingertips, and trichomegaly of the eyelashes. Paronychia typically occurs 2 months after initiation of therapy with the EGFR inhibitor.

DaSomá is a medicinal skin/nail ointment and lip balm specifically formulated for cancer patients exposed to chemotherapy and/or radiation.

DāSoma™ointment, comfort for cancer patients.

DāSoma™ointment, comfort for cancer patients.

DaSomá  skin/nail ointment and lip balm
1) Supports the skins natural internal hydration (moisture balance) to soothe dry skin, chapped lips, nails/cuticles.
2) Modifies cancer treatment induced oxidative stress & inflammatory cell signals within the skin layers to calm rash and irritation.
3) Enhances the skin’s repair capacity and helps to increase treatment tolerance
4) Maintains  the skin’s protective pH and anti-microbial properties to reduce vulnerability to skin and nail (paronychia) complications.

DaSomá  cream and lip balm provides skin support for cancer patients during chemo cycles and after chemo cycles are complete. To learn more about DaSomá click here.

Other cancer drugs in which nail/skin reactions been known to occur include: bleomycin, cyclophosphamide, daunorubicin, doxorubicin, fluorouracil, hydroxyurea, aminoglutethimide, busulfan, cisplatin, dacarbazine, docetaxel, idarubicin, ifosfamide, melphalan, methotrexate, mitomycin and mitoxantrone.

Cancer patients in active treatment tend to have a weakened immune system and are more vulnerable to paronychia conditions including:
Bacterial paronychia  caused by bacteria.
Candidal paronychia  caused by a specific type of yeast.
Fungal paronychia  caused by a fungus.

DaSomá provides anti-fungal and anti-microbial properties which reduces susceptibility to paronychia conditions.


Katha Tibet DISCLAIMER: Kátha Soma does not provide medical advice, diagnosis or treatment. The information provided is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition. Kátha Soma Consumer Healthcare USA/2014-16